MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0430
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly of the second ruby coil evaluated.The pusher assembly was kinked approximately 5.0 cm from the proximal end.The embolization coil stretch resistant wire (sr wire) was fractured.The proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the first ruby coil revealed that the pusher assembly was fractured.This damage likely occurred due to forceful handling during use.Further evaluation of the first returned ruby coil revealed that the embolization coil was detached from its pusher assembly.The fractured pusher assembly and the separation of the two fractured segments likely allowed the pull wire to retract out of the ddt, which would detach the embolization coil from its pusher assembly.The od of the embolization coil was measured and found to be within specification.Evaluation of the second returned ruby coil revealed that the stretch resistant (sr) wire was fractured and the embolization coil was detached.Sr wire fracture typically occurs due to forceful retraction against resistance, and will allow the embolization coil to detach from the pusher assembly.Further evaluation of the returned device revealed that the pusher assembly was kinked.This damage was likely incidental and may have occurred while packaging the device for return.The root cause of the reported resistance could not be determined.The embolization coil to the second ruby coil and the non-penumbra microcatheter mentioned in the complaint were not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00525.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.It was reported that the patient''s anatomy was tortuous.During the procedure, after advancing an initial ruby coil half way through the non-penumbra microcatheter, the physician encountered resistance and was unable to advance the coil further.Therefore, the ruby coil was retracted and the microcatheter was flushed.The physician then attempted to advance a second ruby coil; however, the same issue occurred and the ruby coil was removed.The procedure was completed using the same microcatheter and additional coils.The physician believes that the tortuosity of the vessel caused the microcatheter to become ovalized and cinch down on the ruby coils, which was why they were unable to be advanced.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6458156
Report Number3005168196-2017-00526
Device Sequence Number563014
Product Code HCG
UDI-Device Identifier00814548012872
UDI-Public00814548012872
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/19/2024
Device Catalogue NumberRBY2C0430
Device Lot NumberF71688
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2017
Initial Report FDA Received Date04/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR